Hail, Jefferson
- When
- July 6, 3:15 PM EST
- Where
- Jefferson County, 1 mi SE of Evans Mills
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 44.070, -75.786
A secondary cold front moved across the eastern Lake Ontario region during the afternoon hour. The thunderstorms that developed along the front produced nickel-size hail near Fort Drum in Jefferson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A secondary cold front moved across the eastern Lake Ontario region during the afternoon hour. The thunderstorms that developed along the front produced nickel-size hail near Fort Drum in Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 6, 2:40 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 340 PM EDT FRI JUL 6 2007 .SYNOPSIS... AN UPPER LEVEL TROUGH OVER EASTERN NEW YORK WILL MOVE SLOWLY TO THE EAST OVERNIGHT WHILE A SURFACE RIDGE BUILDS INTO THE THE STATE FROM THE WEST. THIS WILL RESULT IN A NEAR PERFECT SUMMER DAY OVER WESTERN NEW YORK ON SATURDAY. THERE WILL STILL BE A CHANCE FOR SOME AFTERNOON THUNDERSTORMS EAST OF LAKE ONTARIO HOWEVER. A SOUTHWEST FLOW WILL DEVELOP OVER THE REGION SATURDAY NIGHT...BOOSTING THE HUMIDITY DURING SUNDAY AND BRINGING TEMPERATURES TOWARD THE 90 DEGREE MARK. THE WEATHER WILL TURN MORE UNSETTLED BY MONDAY AFTERNOON AS A COLD FRONT APPROACHES THE REGION AND STALLS OVER THE NORTHEAST THROUGH MIDWEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... LAKE BREEZE BOUNDARIES WELL DEFINED IN VISIBLE SATELLITE IMAGERY AND VIA FIRST OR SECOND SLICES IN THE RADAR THIS AFTERNOON. MINOR THUNDERSTORMS DEVELOPING ALONG NORTHERN EDGE OVER THE NIAGARA PENINSULA JUST WEST OF BUFFALO DUE TO CONVERGENCE OF ERIE AND ONTARIO BOUNDARIES...AND SOME CONVECTION ALSO NOTED FROM ABOUT LIVINGSTON COUNTY AND EAST. THIS ACTIVITY SHOULD DIE OFF VERY QUICKLY AROUND SUNSET. THE OTHER CONCERN IS THE LINE OF THUNDERSTORMS THAT HAS BEEN MOVING SOUTHEAST IN ONTARIO CANADA SINCE ABOUT 11AM THIS MORNING...NOW MOVING INTO LAKE ONTARIO. THIS LINE SHOULD REMAIN INTACT AS IT CROSSES THE WATER WITH ITS OWN COLD POOL AND LOW LEVEL CONVERGENT BOUNDARY KEEPING IT GOING. EXPECT IT TO CROSS INTO MONROE COUNTY AND EAST BETWEEN ABOUT 5 OR 6PM...EARLIER OF COURSE TOWARD JEFFERSON COUNTY...AND THEN FINALLY DISSIPATE OR MOVE SOUTH OF LIVINGSTON COUNTY BEFORE 10PM. THERE S STILL THE POSSIBILITY THAT THE WESTERN END MIGHT DISSIPATE...SO MONROE AND LIVINGSTON COUNTY MIGHT SNEEK AWAY WITH JUST A BRIEF SHOWER OR CLAP OF THUNDER. ONCE THATS THROUGH...EXPECT SKIES BE CLEAR FOR MOST OF WESTERN NY. THERES SOME POSSIBILITY FOR ANOTHER ROUND OF FOG LATE. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... A SURFACE RIDGE WILL BUILD INTO THE WESTERN PORTION OF NY FOR A QUIET DAY WITHOUT A THREAT FOR AFTERNOON CONVECTION. SHOULD BE ANOTHER GOOD DAY TO WATCH LAKE BREEZE BOUNDARIES/SHADOWS...BUT THATS ABOUT IT. OVER TOWARD EASTERN LAKE ONTARIO...THERE IS STILL A CHANCE OF THUNDERSTORMS DUE TO THE CLOSER PROXIMITY TO THE UPPER LEVEL LOW AND ANY REMAINING SHORTWAVES PASSING THROUGH THE REGION...THEN ANOTHER QUIET NIGHT SATURDAY NIGHT. BY SUNDAY A SOUTHWEST FLOW WILL BE OVER THE REGION ON THE BACK SIDE OF THE SURFACE RIDGE...WITH LOW LEVEL MOISTURE AND HEAT CREEPING NORTHEAST. THIS WILL PUSH HIGH TEMPERATURES UP TOWARD THE 90F MARK. ON MONDAY...A COLD FRONT WILL APPROACH THE REGION. MODELS HAVE CONTINUED TO HAVE SOME TROUBLE PINPOINTING THE INTENSITY AND TIMING...WITH A LOT OF SPREAD IN THE SREF LOW LEVEL TEMPERATURE. THIS WILL BE THE NEXT TIME TO WATCH FOR ANY TYPE OF SEVERE WEATHER. SPC CURRENTLY HAS ALL OF THE NORTHEAST UNDER A THREAT FOR THIS TIME PERIOD AND AGREE THERE IS SOME POTENTIAL WITH HOT AIRMASS IN PLACE AND WEAK UPPER TROUGH MOVING IN TO THE REGION IN ASSOCIATION WITH COLD FRONT/SURFACE TROUGH. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... GFS AND HPC GUIDANCE KEEP THE REGION CLOSE TO THE THERMAL GRADIENT WITH TEMPERATURES MODERATING BACK TO THE UPR 70S TO LOW 80S TUESDAY...THE TRENDING TO MID TO UPR 70S THE REMAINDER OF THE PERIOD. CHANCE POPS WILL CONTINUE THROUGH THE EXTENDED PERIOD IN THE PROXIMITY OF THE THERMAL GRADIENT/FRONTAL BOUNDARY. GFS DEPICTS THE FRONT DROPPING SOUTH OF THE AREA MONDAY NIGHT...REBOUNDING ON TUESDAY THEN BACK THROUGH ON THURSDAY NIGHT. THURSDAY WILL BE THE MOST LIKELY DAY OF SHRA/TSRA BUT WILL STILL ONLY BE MID RANGE CHANCE POPS FOR NOW. ONLY MODERATE CONFIDENCE ON TIMING OF PRECIP CHANCE BUT GIVEN THE TIME OF YEAR...LATE AFTERNOON AND EVENING PRECIP WOULD BE THE BEST BET. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... 500MB COLD POOL OVER THE EASTERN LAKE ONTARIO REGION TO THE ADIRONDACKS WILL SUPPORT ACTIVE CONVECTION WHEREAS THE WESTERN TAF SITES ARE MORE SHADOWED BY THE LAKES. WILL KEEP KART UNDER RISK OF TSRA THROUGH MUCH OF THE AFTERNOON WITH OTHER LOCATIONS IN A VCNTY TSRA SCENARIO...BUT NOT NECESSARILY STORMS AT THE AIRPORTS. LINE OF CONVECTION DROPPING SOUTH FROM EASTERN ONTARIO PROVINCE HAS MAINTAINED STRENGTH THROUGH THE MORNING AND EARLY AFTERNOON AND MAY CONTINUE ACROSS LAKE ONTARIO...BUT SHOULD END UP GOING EAST OF KROC. OVERNIGHT WILL BE PLACID AS DIURNALLY DRIVEN CONVECTION DIES OFF...THEN ANOTHER CHANCE OF CONVECTION EAST OF LAKE ONTARIO BOTH SATURDAY AND SUNDAY...AND THEN OVER ENTIRE AREA MONDAY AND TUESDAY AS FRONTAL BOUNDARY STALLS OVER OR VERY CLOSE TO NEW YORK STATE. && .MARINE... NO HEADLINES EXPECTED THROUGH THE PERIOD. WINDS WILL CONTINUE WEST TO SOUTHWEST TODAY WITH INCREASING SPEED BUT CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THE PRESSURE GRADIENT TIGHTENS SATURDAY INTO SUNDAY AS LOW PRESSURE TRACKS EASTWARD TO THE NORTH OF THE LOWER LAKES. WAVE HEIGHTS WILL APPROACH SMALL CRAFT CRITERIA SATURDAY NIGHT INTO SUNDAY. THIS PERIOD WILL HAVE TO BE WATCHED FOR HEADLINES. THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE ONTARIO AND EXTREME NORTHEASTERN LAKE ERIE TODAY BUT ACTIVITY SHOULD SKIRT THE LAKES TO THE NORTH AND EAST OVER THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...ZAFF NEAR TERM...ZAFF SHORT TERM...ZAFF LONG TERM...WCH AVIATION...WCH MARINE...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 523 AM EDT FRI JUL 6 2007 NYZ001>008-010>014-019>021-085-070930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 523 AM EDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-070930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 523 AM EDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJP
The Ft Drum radar (KTYX), 36 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51808.